Virginia, 2013

Flash Flood and Damaging Winds in Virginia, July 20, 2013

July 20, 2013 · NWS RNK · 3 events in 2 counties and zones

A few cells became severe and produced pockets of heavy rainfall estimated between 3 and 4 inches that caused flooding along parts of Little Wreck Island Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few cells became severe and produced pockets of heavy rainfall estimated between 3 and 4 inches that caused flooding along parts of Little Wreck Island Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 2:51 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 2:51 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SAT JUL 20 2013

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SOUTHEAST TOWARD THE AREA
TONIGHT...THEN STALLS OVER OR JUST NORTH OF THE REGION ON SUNDAY.
THE PROXIMITY OF THIS FRONT WILL INCREASE THE THREAT FOR SHOWERS
AND THUNDERSTORM AS THE WEEKEND PROGRESSES INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 345 PM EDT SATURDAY...

SCATTERED THUNDERSTORMS AGAIN THIS AFTERNOON SHOULD BEGIN TO
DIMINISH AFTER SUNSET AS HEATING WANES. MAIN FRONTAL BOUNDARY
REMAINS WELL TO THE NORTH OVER THE SOUTHERN GREAT LAKES AND WILL
MAKE A PUSH TOWARD THE SOUTH BUT IT MAY NEVER QUITE GET THIS FAR
TONIGHT OR EVEN TOMORROW. VERY ACTIVE PRE-FRONTAL CONVECTION OVER
SE OH AND AND SW PA MAY PUSH A BOUNDARY INTO OUR NORTHERN
COUNTIES LATER THIS EVENING WHICH COULD ACT AS A FOCUS FOR RENEWED
CONVECTION. CONSIDERED A FLASH FLOOD WATCH FOR THE NORTHWESTERN
SECTIONS AS ANYTHING ORGANIZED OR SUSTAINED IS LIKELY TO PRODUCE
AT LEAST SOME TYPE OF FLOODING BUT WILL BE HIGHLY DEPENDENT ON
SMALLER SCALE FEATURES. GIVEN THE VERY SPOTTY NATURE OF RAINFALL
IN PREVIOUS DAYS THE ANTECEDENT CONDITIONS ARE EXTREMELY VARIABLE
OVER MOST OF THE CWA WITH 3-HR FLASH FLOOD GUIDANCE VALUES RANGING
FROM 1.5 TO 4.5 INCHES. WITH PWATS CONTINUING IN THE 1.5 TO 1.8
INCH RANGE HIGH RATES OF RAINFALL ARE QUITE LIKELY WITH ANY
CONVECTION SO TRAINING OR SLOW-MOVING STORMS COULD PRODUCE SOME
HIGH LOCAL RUNOFF. WPC HAS SLIGHT RISK OF EXCESSIVE RAINFALL OVER
WV AND FAR WESTERN VA COUNTIES THROUGH THE DAY SUNDAY WITH MENTION
OF 1-2 INCHES OF RAIN IN A FEW HOURS. EVENING SHIFT MAY EVALUATE
POSSIBILTY OF FF WATCH. TEMPS WILL BE VERY MILD OVERNIGHT WITH
INCREASED CLOUD COVER...HOLDING IN UIPPER 60S TO MID-70S. BUT
POSSIBLY A LITTLE LESS HOT ON SUNDAY FOR THE SAME REASON. PRECIP
CHANCES WILL BE HIGHER TOMORROW AS FRONT PRESSES SOUTHWARD...KEPT
HIGH CHC OR LIKELYS THROUGH MUCH OF THE DAY. FORECAST PWATS EVEN
HIGHER TOMORROW SO FLASH FLOOD THREAT REMAINS A CONCERN TOMORROW
AS WELL.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 340 PM EDT SATURDAY...

EXPECTING SOME POSITIVE VORTICITY ADVECTION BY MONDAY AFTERNOON IN
THE WESTERN COUNTY WARNING AREA AS A SHORT WAVE COMING THROUGH THE
TENNESSEE VALLEY REACHES THE BASE OF THE UPPER TROF. NO OTHER STRONG
SIGNALS AS TO WHERE AND WHEN THE MOST LIKELY PROBABILITY OF SHOWERS
AND THUNDERSTORMS WILL BE. BUT AREAS CLOSE TO THE SURFACE BOUNDARY
WILL HAVE INCREASED LOW LEVEL CONVERGENCE AND THEREFORE WILL BE MORE
FAVORABLE FOR STORMS THROUGH THE PERIOD.

FORECAST AREA STAYS IN MOIST AIR MAS THROUGH THE PERIOD WITH
PRECIPITATBLE WATER VALUES FROM 1.5 TO 2.0 INCHES AND MILD SURFACE
DEW POINTS. NO NEED TO VERY MUCH FROM GUIDANCE FOR MAXIMUM AND
MINIMUM TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1140 AM EDT SATURDAY...

UPPER TROF OVER THE EASTERN UNITED STATES DEEPENS WITH TIME. LOOKING
AT ONLY SUBTLE DROPS IN 500 MB HEIGHTS OVER THE FORECAST AREA. 850
MB WINDS BECOME NORTHWEST TUEDAY NIGHT AND WEDNESDAY WITH 850 MB
TEMPERATURES AROUND +16...SLIGHTLY COOLER THAN THIS WEEK. ECMWF
FORECAST RELATIVE HUMIDITIES IN THE 700-300 MB LAYER SHOW DRY AIR
COMING INTO THE REGION OON THURSDAY. WILL HAVE A LOWER PREBABILITY
OF PRECIPITATION IN THE FORECAST FOR FRIDAY AND SATURDAY EXPTING THE
FRONT TO BE WELL SOUTH OF THE COUNTY WARNING AREA IN THAT TIME
FRAME.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 140 PM EDT SATURDAY...

THE FAMILIAR PATTERN OF OF AFTERNOON CONVECTION BEING REPEATED
TODAY. FOR THE MOST COVERAGE IS TOO SPORADIC FOR PREVAILING TRWS
BUT VCTS IN PLACE AT LL ATF SITES. FRONT REMAINS WELL NORTH OF THE
AREA WITH MESOSCALE AND TERRAIN FEATURES PRODUCING THE ACTIVITY
FOR THIS AFTERNOON. INCREASING CLOUD COVER TONIHGT MAY INHIBIT FOG
DEEVELOPMENT SOMEWHAT AFTER MIDNIGHT SO KEP VSBYS MAINLY IN MVFR
RANGE....BUT COULD EASILY SLIPLOWER WHERE STORMS HAVE OCCURRED.
SUNDAY LOOKS LIKE A MORE ACTIVE DAY AS COLD FRONT SLIPS SOUTH INTO
THE AREA...WITH LOWER CIGS AND VSBYS LIKELY. MODELS CONTINUE TO
DEPICT THE STALLED FRONT REMAINING OVER/NEAR THE AREA INTO EARLY
NEXT WEEK...ONLY TO HAVE YET ANOTHER FRONT TO APPROACH AND AFFECT
THE REGION BY MIDWEEK. AS A RESULT...PERIODIC ROUNDS OF MAINLY
DIURNALLY DRIVEN SHOWERS AND STORMS WILL LIKELY OCCUR WITH ANY
SHORT LIVED VFR REPLACED BY AFTERNOON/EVENING MVFR/IFR IN
CONVECTION AND OVERNIGHT FOG MON- WED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WERT
NEAR TERM...PC
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/PC
Hazardous weather outlook, Jul 20, 2:50 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EDT SAT JUL 20 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-210800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
350 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OR CLUSTERS OF STRONGER THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND HAIL. FLASH FLOODING COULD ALSO OCCUR IN ANY
OF THE SLOW MOVING STORMS THAT PERSIST OR TRAIN ACROSS THE SAME
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA
NEAR A WEAK COLD FRONT THAT WILL LINGER INTO EARLY NEXT WEEK.
THIS WILL RESULT IN MORE OF A FLASH FLOODING THREAT SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, Jul 20, 3:41 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT SAT JUL 20 2013

VAZ013-202145-
PULASKI VA-
441 PM EDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DUBLIN...MOVING TO THE EAST AT 10 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PULASKI...
  GRAYSONTOWN...
  AND DRAPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3709 8084 3711 8059 3706 8054 3704 8055
      3705 8056 3699 8054 3697 8055 3693 8063
      3697 8083 3701 8087
TIME...MOT...LOC 2040Z 278DEG 8KT 3704 8067

RAB
Special weather statement, Jul 20, 3:57 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SAT JUL 20 2013

NCZ006-VAZ058-202200-
CASWELL NC-HALIFAX VA-
457 PM EDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELMO TO
  LEASBURG...MOVING TO THE NORTHEAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  TURBEVILLE...
  SOUTH BOSTON...
  HALIFAX...
  CLUSTER SPRINGS...
  AND ALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3654 7880 3654 7913 3644 7914 3643 7927
      3654 7926 3655 7922 3671 7918 3687 7875
TIME...MOT...LOC 2052Z 243DEG 13KT 3668 7917 3645 7919

RAB
Local storm report, Jul 20, 4:21 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 SE PULASKI            37.04N 80.79W
07/20/2013                   PULASKI            VA   TRAINED SPOTTER

            ONE TREE LIMB DOWN ALONG CLIFF STREET...PICTURE SUBMITTED
            ON TWITTER BY THE SPOTTER

&&

PW
Special weather statement, Jul 20, 4:25 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT SAT JUL 20 2013

VAZ034-035-045-046-202215-
BEDFORD VA-APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
525 PM EDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 518 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS DEVELOPING
  ALONG A LINE FROM MONTVALE...TO LYNCHBURG...TO BENT CREEK...MOVING
  EAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. FREQUENT
  CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH ALL OF THESE
  THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  CONCORD...
  FOREST...
  BEDFORD CITY...
  AND MONTVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3735 7871 3731 7982 3733 7982 3737 7977
      3741 7981 3742 7977 3747 7970 3748 7964
      3746 7963 3745 7959 3748 7957 3755 7887
      3754 7885 3755 7882 3754 7880
TIME...MOT...LOC 2118Z 290DEG 11KT 3738 7975

RAB
Special weather statement, Jul 20, 4:34 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SAT JUL 20 2013

VAZ011-014-202215-
MONTGOMERY VA-GILES VA-
534 PM EDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS BETWEEN BANE...EGGLESTON....AND
  NEWPORT...MOVING TO THE EAST AT 10 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM AND VERY HEAVY
  RAINFALL. HEAVY RAINFALL MAY QUICKLY FILL DRAINAGE DITCHES AND
  FLOOD LOW-LYING AND FLOOD PRONE AREAS. DO NOT DRIVE INTO AREAS
  WHERE WATER COVERS THE ROAD.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...
  POPLAR HILL...
  BANE...
  AND EGGLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3732 8044 3725 8043 3723 8061 3724 8061
      3722 8068 3721 8074 3727 8072 3733 8045
TIME...MOT...LOC 2127Z 290DEG 10KT 3723 8069

RAB
Local storm report, Jul 20, 4:45 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     2 SW BASSETT            36.74N 80.01W
07/20/2013                   HENRY              VA   TRAINED SPOTTER

            18 INCH DIAMETER TREE DOWN BLOCKING INTERSECTION OF CROSS
            CREEK LANE AND BLACKBERRY ROAD.

&&

KM

The radar

The Roanoke radar (KFCX), 128 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
July 20, 5:06 PM EST
Where
Appomattox County, 2.74 mi E of Stonewall to 2.58 mi E of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.420, -78.920

One tree was blown down by thunderstorm winds at the intersection of Route 608 and Route 613 that brought down a light pole. A second tree was reported down along Stonewall Road.

Thunderstorm Wind, Amherst

When
July 20, 6:06 PM EST
Where
Amherst County, 1.76 mi SE of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.480, -79.110

Three telephone poles were knocked down along Hillcrest Circle.

Flash Flood, Appomattox

When
July 20, 7:00 PM EST to 8:00 PM EST
Where
Appomattox County, 2.3 mi ENE of Stonewall to 2.41 mi ENE of Stonewall
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.430, -78.930

Little Wreck Island Creek was flooded and covered a bridge or road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466701, 466702, 466503.